Alert archive / Texas / Flash Flood Warnings in 2004
Flash Flood Warning 121, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Aug 21, 2004, 8:31 PM CDT for Gaines County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 21, 2004, 8:31 PM CDT (01:31 UTC)
- Expired
- Aug 21, 2004, 11:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Gaines County, TX
The radar
The Midland/Odessa radar (KMAF), 97 km from the middle of the area, began a volume at 01:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 1.5 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 111 J/kg
- Mixed-layer CIN
- -176 J/kg
- Mixed-layer LCL
- 931 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 303 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KMAF 220135 FFWMAF TXC165-220430- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 831 PM CDT SAT AUG 21 2004 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... GAINES COUNTY IN WEST TEXAS * UNTIL 1130 PM CDT * AT 828 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED NUMEROUS SLOW MOVING THUNDERSTORMS IN GAINES COUNTY. AT 830 PM CDT DOPPLER RADAR HAD ESTIMATED RAINFALL OF ONE TO TWO INCHES PER HOUR ALONG AND SOUTH OF HIGHWAY 62/180 WEST OF SEMINOLE TO THE COUNTY LINE. THUNDERSTORMS WILL SLOWLY CONTINUE TO SAG SOUTH THROUGH THE COUNTY LIKELY AGGRAVATING FLASH FLOODING. FLASH FLOODING OF CREEKS AND STREAMS... STREETS AND UNDERPASSES...LOW WATER CROSSINGS... AND LOW LYING FARMLAND IS LIKELY. DO NOT DRIVE ACROSS FLOODED ROADS. TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3256 10301 3255 10223 3292 10222 3293 10304 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 2:29 PM CDT, 6 hours 2 minutes earlier.
Area forecast discussion, Aug 21, 2:29 PM CDT, 6 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 229 PM CDT SAT AUG 21 2004 .SHORT TERM... WIDELY SCATTERED TO SCATTERED CONVECTION EXPECTED THIS EVENING ACROSS THE HIGHER TERRAIN OF THE GUADALUPE AND DAVIS MOUNTAINS AND IMMEDIATE ADJACENT PLAINS DUE TO TOPOGRAPHY COMBINING WITH DECENT INSTABILITY IN UPSLOPE FLOW. EXPECTING AT LEAST WIDELY SCATTERED CONVECTION TO FORM ACROSS THE PERMIAN BASIN AS LOW LEVEL CONVERGENCE ALONG A RETREATING WARM FRONT AND OUTFLOW FROM COMPLEX OF STORMS IN THE CONCHO VALLEY PROVIDE LIFT IN AN INCREASING UNSTABLE ATMOSPHERE. CONVECTION IN THE SOUTHEAST NEW MEXICO PLAINS WILL BE AIDED BY A WAVE TRAIN OF SHORTWAVES MOVING THROUGH THE WEST TO NORTHWEST FLOW ALOFT THROUGH NEW MEXICO AND THE TEXAS PANHANDLE. NOT EXPECTING ORGANIZED SEVERE WEATHER TONIGHT DUE TO MARGINAL SHEAR BUT A COUPLE COULD BECOME SEVERE THIS EVENING WITH LOCALIZED FLOODING POSSIBLE IN ANY AREA. WILL MENTION IN THE HAZARDOUS WEATHER OUTLOOK BUT NOT IN THE ZONES DUE TO ISOLATED NATURE EXPECTED. DID NOT MAKE MANY CHANGES TO THE OTHER GRIDS AS THEY APPEAR IN REASONABLE SHAPE. .LONG TERM... PATTERN CHANGE UNDERWAY AS MID LEVEL FLOW DE-AMPLIFIES AND BACKS. BACKED MID LEVEL FLOW WILL GIVE-WAY TO FORMATION OF MORE DEFINITIVE LEE TROF/85H THERMAL RIDGE. AS SUCH LOW LEVELS ACRS WRN 1/3 OF CWFA WILL TEND TO DRY OUT THRU TUE. MUCH DRIER/WARMER MID LEVEL AIR WILL ADVECT E INTO THE PLAINS OF W TX BY TUES AS LEE TROF EDGES FARTHER E. ACCORDINGLY SO WILL CONTINUE THEME OF CURRENT PACKAGE - WARMER/DRIER. WLY COMPONENT ACRS GDP MTNS WILL RESULT IN LOCAL BREEZY/WINDY CONDITIONS MON. COLD MID LEVEL TROF MOVING INTO NWRN U.S. WILL ALLOW FOR LEE TROF TO TRANSITION BACK TO A FARTHER WWD POSITION BY WED PM. GFS EJECTS UPPER LOW NEAR BAJA INTO W TX TUE NIGHT WITH ECMWF BEING A LITTLE SLOWER. AS MEAN UPPER TROF MOVES INTO NRN/CENTRAL PLAINS FRI NW FLOW MID LEVEL WILL ATTEMPT TO RETURN TO THE REGION INTO SAT BEFORE SUBTROPICAL RIDGE FORMS ACRS 4 CORNERS REGION. ATTP NOT VERY CONFIDENT ABOUT SCENARIO WITH SHEARING UPPER LOW LIFTING ACRS REGION AND POSSIBILITY OF BOUNDARY IN THE AREA. NO SIG CHANGES IN LATER EXTENDED PERIODS ATTP. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 70 91 69 95 / 20 10 0 0 CARLSBAD NM 66 97 68 96 / 30 0 0 0 DRYDEN TX 71 92 70 93 / 30 30 10 10 FORT STOCKTON TX 70 94 70 96 / 30 10 10 10 GUADALUPE PASS TX 66 90 68 91 / 30 10 10 10 HOBBS NM 65 96 69 97 / 30 0 0 0 MARFA TX 59 86 59 86 / 30 10 10 10 MIDLAND INTL AIRPORT TX 69 91 69 97 / 20 10 0 0 ODESSA TX 70 92 69 98 / 20 10 0 0 WINK TX 71 99 71 104 / 30 10 0 0 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...NONE. NM...NONE. &&
Hazardous weather outlook, Aug 21, 2:15 PM CDT, 6 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 215 PM CDT SAT AUG 21 2004 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-221000- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 215 PM CDT (115 PM MDT) SAT AUG 21 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT WIDELY SCATTERED TO SCATTERED THUNDERSTORMS ARE EXPECTED OVER WEST TEXAS AND SOUTHEAST NEW MEXICO TONIGHT. THESE STORMS WILL GENERALLY BE NON-SEVERE IN NATURE...THOUGH A COUPLE OF STORMS MAY BECOME SEVERE THIS EVENING. LARGE HAIL AND DAMAGING WINDS WOULD BE THE MAIN THREATS. LOCALLY HEAVY RAINFALL AND LOCALIZED FLOODING WILL ALSO BE POSSIBLE TONIGHT. ANY THUNDERSTORM THAT DOES DEVELOP TONIGHT WILL BE CAPABLE OF PRODUCING BRIEF GUSTY WINDS...SMALL HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM SPOTTER GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THE LATEST WEATHER INFORMATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN YOUR AREA THIS EVENING. 12
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 7:34 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 56 min |
| Aug 21, 7:39 PM CDT | Severe Thunderstorm Warning | MAF | Midland | 66 min |
| Aug 21, 7:48 PM CDT | Tornado Warning | MAF | Pecos | 57 min |
| Aug 21, 7:57 PM CDT | Flash Flood Warning | MAF | Midland | 3 hr |
| Aug 21, 8:17 PM CDT | Severe Thunderstorm Warning | MAF | Gaines | 58 min |
| Aug 21, 8:45 PM CDT | Tornado Warning | MAF | Pecos | 60 min |
| Aug 21, 9:42 PM CDT | Tornado Warning | MAF | Pecos | 63 min |
| Aug 21, 9:53 PM CDT | Flash Flood Warning | MAF | Brewster | 4 hr |
| Aug 21, 10:55 PM CDT | Severe Thunderstorm Warning | MAF | Presidio | 65 min |
| Aug 21, 10:56 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 64 min |
Nearby
Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.